Pennsylvania, 2008Flash Flooding in Pennsylvania, June 14, 2008
June 14, 2008 · NWS PHI · 3 events in 2 counties and zones
A slow moving cold front helped trigger scattered showers and thunderstorns across eastern Pennsylvania during the afternoon and evening of the 14th. The thunderstorms themselves moved slowly and caused flash flooding in the Poconos where radar estimated storm totals reached around 5 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front helped trigger scattered showers and thunderstorns across eastern Pennsylvania during the afternoon and evening of the 14th. The thunderstorms themselves moved slowly and caused flash flooding in the Poconos where radar estimated storm totals reached around 5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 14, 1:38 PM EST, 52 minutes earlier.
Area forecast discussion, Jun 14, 1:38 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
238 PM EDT SAT JUN 14 2008
.SYNOPSIS...
A COLD FRONT WILL DROP SOUTHEAST FROM THE GREAT LAKES AND MOVE
THROUGH THE REGION LATE TONIGHT FOLLOWED BY WEAK HIGH PRESSURE
SUNDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST MONDAY AND
THEN MOVE THROUGH THE REGION EARLY TUESDAY. ON WEDNESDAY THROUGH
FRIDAY, LOW PRESSURE WILL REMAIN OVER NORTHERN NEW ENGLAND WHILE
HIGH PRESSURE REMAINS OVER THE MIDWEST.
&&
.NEAR TERM /UNTIL EARLY SUNDAY MORNING/...
A SURGE OF WARM HUMID AIR AHEAD OF A COLD FRONT MOVING IN FROM
THE GREAT LAKES REGION WILL ALLOW SHOWERS AND TSTMS TO SPREAD IN
FROM THE WEST THIS EVENING. THE SHOWERS AND TSTMS SHOULD CONTINUE
TO DEVELOP THIS EVENING IN RESPONSE TO AN UNSTABLE AIRMASS IN
PLACE COMBINED WITH DIFLUENCE ALOFT AND AN APPROACHING COLD FRONT.
WINDS ALOFT ARE GENERALLY LIGHT, SO THE THREAT OF WIDESPREAD
SEVERE IS UNLIKELY. HOWEVER, SOME TSTMS COULD HAVE STRONG GUSTY
WINDS, AND TORRENTIAL DOWNPOURS AS WELL AS DANGEROUS LIGHTNING.
THE COLD FRONT MOVES THROUGH FROM THE NORTHWEST EARLY SUNDAY
MORNING. SCATTERED SHOWERS AND TSTMS REMAIN POSSIBLE UNTIL THE
FRONT MOVES THROUGH, THEN DRY AIR SHOULD MOVE IN FROM THE WEST.
THERE IS A POSSIBILITY OF SOME SHOWERS LINGERING INTO SUNDAY
MORNING OVER THE SOUTHEAST ZONES, EVEN AFTER THE FRONT CROSSES.
THIS IS DUE TO THE FACT THAT A SHORT WAVE ALOFT LINGERS BEHIND THE
FRONT AND COULD SLOW THE PROGRESSION OF THE DRYING ON SUNDAY.
&&
.SHORT TERM /SUNDAY MORNING THROUGH MONDAY NIGHT/...
DURING SUNDAY MORNING, AND CERTAINLY BY AFTERNOON, THE DRY AIR
COMES IN FROM THE NORTHWEST ALLOWING SKIES TO BECOME PARTLY SUNNY.
TEMPERATURES WILL STILL BE WARM, AS THE 850 TEMPS WILL STILL BE
AROUND PLUS 14, BUT HUMIDITY WILL BE LOWER THAN THIS AFTERNOON.
SUNDAY NIGHT LOOKS DRY. SKIES SHOULD BE PARTLY CLOUDY AS WE
CONTINUE TO HAVE SHORT WAVES MOVE THROUGH ALOFT.
ON MONDAY, ANOTHER COLD FRONT WILL APPROACH FROM THE NORTHWEST.
WARM AIR WILL REMAIN OVER THE REGION AS A SW FLOW AHEAD OF THE
FRONT BRINGS IN SOME MORE MOISTURE FROM THE SOUTHWEST. INITIALLY,
THIS WILL CAUSE AN INCREASE IN CLOUDS. BUT BY LATE AFTERNOON,
THERE COULD BE ENOUGH INSTABILITY TO GENERATE SCATTERED SHOWERS OR
TSTMS. I WENT A BIT BELOW MAV TEMPS FOR HIGHS, DUE TO
UNCERTAINTY AS CLOUDS COULD LIMIT HOW WARM WE GET.
MONDAY NIGHT AGAIN LOOKS WET WITH THE FRONT MOVING THROUGH FROM
THE WEST AND A WEAK AREA OF LOW PRESSURE COULD BE ON THE FRONT.
DEPENDING OF IF THE WEATHER INGREDIENTS COME TOGETHER LIKE THE GFS
SHOWS, WE COULD HAVE SOME HEAVY RAIN WITH THE FRONT. AGAIN MAV
TEMPS WERE GENERALLY USED.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
COOL CYCLONIC FLOW ALOFT WILL ALLOW FOR BELOW NORMAL TEMPERATURES
OVER THE REGION. A COLD FRONT THAT MOVES THROUGH EARLY TUESDAY
MORNING THEN LOW PRESSURE OVER NEW ENGLAND WILL KEEP A WEST TO
NORTHWEST FLOW OVER THE REGION WEDNESDAY THROUGH FRIDAY. THE UPPER
FLOW SHOULD WEAKEN ENOUGH ON SATURDAY TO ALLOW AN AREA OF HIGH
PRESSURE TO FORM OVER THE APPLACHIANS.
THE COOL CYCLONIC FLOW ALOFT WILL MEAN THAT SOME SHOWERS ARE
POSSIBLE WEDNESDAY AND THURSDAY AFTERNOON IN RESPONSE TO DAYTIME
HEATING AND INSTABILITY CAUSED BY THE CYCLONIC FLOW. THIS MIGHT
EXTEND INTO FRIDAY, BUT FOR NOW POPS WILL BE KEPT AT 20 PERCENT.
ON SATURDAY, HIGH PRESSURE SHOULD PROVIDE DRY WEATHER AND
TEMPERATURES THAT ARE A BIT WARMER.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
IT IS VFR ACROSS THE TAF SITES THIS AFTERNOON AND IT LOOKS LIKE THE
EARLIER HAZE/SMOKE HAS MIXED OUT IN MOST AREAS. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED TO THE WEST, AND THESE SHOULD MOVE INTO
OUR AREA THIS EVENING AND OVERNIGHT. I HAVE DECIDED TO USE THE VCSH
AREA-WIDE OVERNIGHT AND TRY TO TIME TWO PERIODS WHEN THE CHANCES
WILL BE GREATER IN TEMPO GROUPS. THERE IS LIMITED CONFIDENCE IN THE
TIMING FOR THE TEMPO GROUPS HOWEVER. ONCE THE PERIOD OF SHOWERS END
LATE TONIGHT, SOME LIGHT FOG IS EXPECTED, AND WAS RETAINED FROM THE
PREVIOUS TAFS. VFR AND A DRYING NW WIND EXPECTED AFTER 14Z OR 15Z
SUN.
OUTLOOK...FINE WEATHER EXPECTED SUNDAY THROUGH MOST OF MONDAY.
ANOTHER LOW PRESSURE SYSTEM AND FRONT WILL BRING LOWER CONDITIONS
MONDAY NIGHT AND POSSIBLY INTO TUE MORNING.
&&
.MARINE...
CONDITIONS WILL REMAIN SUB-SCA OVER THE WATERS TONIGHT AND THE REST
OF THE WEEKEND. WINDS WILL BE GUSTY AND SEAS CHOPPY LOCALLY IN ANY
THUNDERSTORM WHICH MAY VISIT THE WATERS TONIGHT, BUT OVERALL
CONDITIONS WILL NOT BE THAT BAD. SEAS WILL INCREASE LATER MONDAY
INTO MONDAY NIGHT AS THE NEXT LOW AND FRONT APPROACH, BUT OUR
PRESENT FORECAST KEEPS CONDITIONS SCA THEN TOO. A BETTER CHANCE FOR
SCA CONDITIONS WILL ARRIVE TUE AS THE COOLER AND DRIER AIR ARRIVE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Jun 14, 12:45 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT SAT JUN 14 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151745-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
145 PM EDT SAT JUN 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
SOME THUNDERSORMS MAY CONTAIN GUSTY WINDS HEAVY RAIN AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ430-431-450>455-151745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
145 PM EDT SAT JUN 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
SOME THUNDERSORMS MAY CONTAIN GUSTY WINDS HEAVY RAIN AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 14, 12:40 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
140 PM EDT SAT JUN 14 2008
NJZ001-007-PAZ055-141945-
MONROE-SUSSEX-WARREN-
140 PM EDT SAT JUN 14 2008
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONROE...SUSSEX AND
NORTHERN WARREN COUNTIES...
AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE MONROE AND PIKE COUNTY BORDER EAST OF
MOUNTAINHOME. IT WAS MOVING EAST AT 10 TO 15 MPH. THE THUNDERSTORM
WILL BE NEAR FLATBROOKVILLE...MILLBROOK AROUND 230 PM...FIVE
POINTS...CRANDON LAKES AROUND 300 PM...BRANCHVILLE...GREENDELL
AROUND 315 PM...NEWTON AROUND 330 PM...LAKE MOHAWK AND OGDENSBURG
AROUND 345 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO AROUND 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. THIS WOULD TEAR DOWN SOME WEAK TREE LIMBS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
TFG
Flash Flood, Monroe
- When
- June 14, 2:30 PM EST to 4:30 PM EST
- Where
- Monroe County, 4.16 mi E of Cresco to 6.06 mi NE of Henryville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -75.200
Slow moving thunderstorms with heavy rain caused flash flooding along the smaller streams as well as roadway flooding in northeast Monroe County. Flooded roadways were reported in Middle Smithfield Township. Doppler Radar storm total estimates reached 5 inches in Price Township.
Flash Flood, Carbon
- When
- June 14, 4:55 PM EST to 9:00 PM EST
- Where
- Carbon County, 2.5 mi ENE of Albrightsville to 2.61 mi NW of Meckesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.040, -75.580
Thunderstorms with torrential downpours caused flooding of smaller streams as well as roadways along the Kidder and Penn Forest Township lines. A few roadways remained closed due to flooding into the evening of the 14th. Doppler Radar storm total estimates reached around 5 inches.
Flash Flood, Monroe
- When
- June 14, 6:30 PM EST to 9:30 PM EST
- Where
- Monroe County, 2.81 mi S of Robin Hood Lakes to 0.69 mi SW of Kresgeville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.930, -75.540
Thunderstorms with torrential downpours caused flooding of smaller streams as well as a few roadways in Polk, Chestnuthill and Hamilton Townships. Flooding also affected U.S. Route 209 in Hamilton Township. Doppler Radar storm total estimates reached 3 inches in Polk Township.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Pennsylvania, June 14, 20081 death · 3 injured · $301,000 · 52 kt wind · 9 events
- Tornadoes and Hail in North Dakota, June 14, 2008$4.8 million · EF0 · 41 events
- Tornadoes and Hail in Minnesota, June 14, 2008$3.2 million · EF1 · 25 events
- Flash Flood in Iowa, June 14, 20081 death · 1 event
- Rip Current in Texas, June 14, 20081 death · 1 event
- Flash Flood in Iowa, June 14, 2008$7.0 million · 1 event
- Flash Flooding in Vermont, June 14 to 15, 2008$2.8 million · 2 events
- Hail and Damaging Winds in Iowa, June 14, 2008$179,000 · 1 in hail · 22 events
- Damaging Wind in Oklahoma, June 14, 2008$480,000 · 65 kt wind · 1 event
- Tornado and Hail in Iowa, June 14 to 15, 2008$190,000 · EF0 · 19 events
- Flash Flood in Illinois, June 14, 2008$250,000 · 1 event
- Hail and Damaging Winds in Virginia, June 14, 2008$64,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113322, 113334, 113358.